New York, 2019

Damaging Wind in New York, September 23, 2019

September 23, 2019 · NWS BUF · 1 event in 1 county or zone

A cold front and associated sharp mid-level trough approached and crossed the region during the late afternoon and early evening. Forcing ahead of these features combined with modest instability supported several broken bands of showers and weak thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A cold front and associated sharp mid-level trough approached and crossed the region during the late afternoon and early evening. Forcing ahead of these features combined with modest instability supported several broken bands of showers and weak thunderstorms. The last cluster of thunderstorms developed over eastern Lake Erie and the Niagara Peninsula, crossing the Buffalo Metro area with heavy downpours and gusty, sub-severe winds. One particular storm developed a decent velocity signature as it moved away from the northeast suburbs of Buffalo and into southwest Orleans County, but it had little reflectivity structure to bring the wind down. The storm then briefly pulsed up, with an elevated core and lightning jump. The brief pulse up produced a better velocity signature and was the only storm of the day that had any decent signature on radar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 23, 3:43 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Sep 23, 3:43 PM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
443 PM EDT Mon Sep 23 2019

.SYNOPSIS...
A cold front and its associated showers will finish crossing the
area early this evening. Following its passage...progressively
cooler air crossing the warm waters of Lakes Erie and Ontario will
lead to the development of scattered to numerous lake effect rain
showers east and southeast of the lakes tonight...with the showers
then diminishing on Tuesday as high pressure and drier air builds
into the region. Otherwise notably cooler conditions will prevail
through Tuesday...before temperatures warm back to above normal
levels for much of the rest of the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 440 pm regional surface analysis shows the main surface cold
front draped across north central New York and the eastern Finger
Lakes...with a well-defined line of showers and embedded thunder
marking this boundary. Further to the west convection is much more
scattered across far western New York and to our immediate west
across nearby Southern Ontario...with the latter being supported by
some breaks in the cloud cover/limited heating along with a strong
shot of DCVA along the leading edge of the main upper level trough.

Through the very late afternoon and early evening hours the front
and its attendant showers will push east and out of our region...
while the trailing upper low continues to push eastward and generate
a few more widely scattered to scattered showers and perhaps an
isolated thunderstorm or two...though the areal coverage of these
will continue to trend downward as we move into early this evening.
Otherwise...drier air working into the region will allow for some
partial sunshine to return to most if not all of western New York
before sunset.

As we progress through tonight...steady cool air advection will
result in 850 mb temperatures falling to around +7C/+8C. In tandem
with a secondary area of deeper wraparound moisture pivoting into
our region along with the main upper trough...this cooler airmass
crossing the warmer waters of the Lower Lakes will support the
development of scattered to numerous lake effect/lake enhanced rain
showers east and southeast of both Lakes as we progress through the
night...along with some orographically-driven activity as well. The
greatest concentration of showers will be found downwind of Lake
Ontario...where the airmass will be a little bit cooler...and where
deeper moisture and a higher overall capping inversion will be in
place. Meanwhile the remainder of the area will be mainly dry...
with temperatures falling off to much more comfortable levels in the
50s.

Surface high pressure over the Ohio Valley will approach western and
north central NY Tuesday. Dry air and subsidence will lead to
clearing through the day from west to east. Lake-enhanced clouds and
showers will linger east-southeast of Lake Ontario through early
afternoon. High temperatures will reach the mid to upper 60's
Tuesday.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Ridging found over the Upper Great Lakes on Tuesday will build across
our forecast area Tuesday night. While the crest of the sfc high
will push just to our east by daybreak...thereby allowing for the
onset of warm advection...light winds and a general lack of cloud
cover will promote the coolest night in nearly a week. Temperatures
will bottom out in the mid 40s across the North Country and in the
valleys of the Srn Tier...while much of the remainder of the region
will drop to the lower 50s. As one would anticipate at this time
of year...the mainly clear cool night will encourage the development
of some valley fog...mainly across the Southern Tier.

A burst of warm advection ahead of an approaching cold front will
allow our temperatures on Tuesday to quickly return to above normal
levels. Sun filled skies and a freshening southwesterly flow should
then aid in fully mixing H85 temps of 12 to 14c to the sfc...so
we can anticipate afternoon highs in the mid to upper 70s for the
majority of the forecast area. The only blemish to an otherwise
gorgeous day will be that winds could gust to 30 to 35 mph across
the far western counties during the afternoon.

A rather broad trough digging across the Upper Great Lakes Wednesday
night will then push a moisture starved cold front across our region.
While a powerful 140kt H25 jet will be screaming across the Upper
Great Lakes...have lowered pops from likely to just chc given the
general lack of moisture.

There continues to be a serious lack of consensus between the
operational GFS and ECMWF as to the presence of a second frontal
boundary over our region on Thursday. The GFS has a drier solution
that features a deep cyclonic flow within a negatively tilted mid
level trough...while the ECMWF is clinging to the scenario of having
a pre frontal trough passing through Wednesday night then a true
cold frontal passage on Thursday. Will defer to a blend of ensembles...
that leans more towards the drier GFS. That will translate into chance
pops Thursday morning that will gradually drop off from west to east
during the course of Thursday afternoon and evening.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Friday surface high pressure will drift off the eastern seaboard.
Associated subsidence and dry air lingering across the eastern Great
Lakes will keep our region mainly dry. The GFS is faster with the
approach of the next system, but the ECWMF and GEM are slower and
prefer the slower guidance given recent trends with slower cold
frontal passages. Warm advection around the western periphery of the
departing high will support highs in the low to mid 70s across
Western NY, with 60s east of Lake Ontario.

Friday night through Saturday night a cold front will approach and
eventually cross Western NY. The GFS is the fastest of the medium
range guidance, bringing the cold front and the bulk of the rainfall
through our region Friday night. The ECWMF and GEM are a solid 12
hours slower, with the bulk of the showers Saturday and Saturday
evening. Once again prefer the slower ECMWF/GEM solution, with the
highest rain chances on Saturday.

The cold front may lay out and stall in an east-west orientation
Saturday night and Sunday, similar to the 12Z GEM/ECMWF guidance.
This may allow clouds and showers to linger through at least
Saturday night. This stalled frontal zone will then move back to the
northeast across the region Monday as a warm front in response to
the next trough moving into the Upper Midwest, supporting a chance
of a few more showers.

Temperatures will continue to run above normal over the weekend and
into early next week, with highs in the 70s most days. The one
exception may be Sunday behind the cold frontal passage, when highs
may remain in the 60s.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
As of 2040Z regional surface analysis shows the main surface cold
front draped across north central New York and the eastern Finger
Lakes...with a well-defined line of showers and embedded thunder
marking this boundary. Further to the west convection is much more
scattered across far western New York and to our immediate west
across nearby Southern Ontario.

Through the very late afternoon and early evening hours the front
and its attendant showers will push east and out of our region...
while the trailing upper low continues to push eastward and generate
a few more widely scattered to scattered showers and perhaps an
isolated thunderstorm or two...though the areal coverage of these
will continue to trend downward as we move into early this evening.
In general a mix of IFR to MVFR flight conditions out ahead of and
along the front will improve back to MVFR/VFR behind it...though
localized reductions to IFR will remain possible within any
lingering showers and storms.

MVFR and possible IFR CIGS will return tonight across the higher
terrain of the Southern Tier which includes KJHW. Lake enhanced
clouds and rain showers will develop late tonight into Tuesday
morning. While showers remained confined to KJHW, MVFR will be
possible across all terminals.

Outlook...

Tuesday...Mainly VFR...except a chance of showers/MVFR east of Lake
Ontario.
Wednesday...VFR.
Wednesday night and Thursday...Mainly VFR with showers likely.
Friday...VFR.
Saturday...Mainly VFR with a chance of showers.

&&

.MARINE...
A cold front will track across Lake Ontario this afternoon. Ahead of
the front southwesterly winds will increase to 15 to 20 knots,
building waves to the northeast of both lakes. Small craft
advisories will be in effect for this on the Lakes...including the
Upper Niagara River.

After the front crosses the lake waters late this afternoon, winds
will veer to westerly and tonight northwesterly...sending the higher
waves to along the southern shorelines of the Lakes. This will
maintain SCA on the Lakes tonight and into the first half of
Tuesday. High pressure will then build south of the Lakes Tuesday
night with much lighter winds over the Lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 8 PM EDT this evening for NYZ010-
     019-085.
MARINE...Small Craft Advisory until 8 AM EDT Tuesday for LEZ040-041.
         Small Craft Advisory until 8 PM EDT this evening for
         LEZ020.
         Small Craft Advisory until 2 PM EDT Tuesday for
         LOZ043-044.
         Small Craft Advisory until 11 AM EDT Tuesday for LOZ042-
         045.

&&

SYNOPSIS...JJR
NEAR TERM...HSK/JJR
SHORT TERM...RSH
LONG TERM...Hitchcock
AVIATION...HSK/JJR
MARINE...HSK/Thomas
Hazardous weather outlook, Sep 23, 4:08 AM EST, 13 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
508 AM EDT Mon Sep 23 2019

NYZ010-019-085-240915-
Northern Erie-Chautauqua-Southern Erie-
508 AM EDT Mon Sep 23 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>003-240915-
Niagara-Orleans-Monroe-
508 AM EDT Mon Sep 23 2019

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

The risk for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dangerous swimming conditions are possible on Tuesday due to
increasing waves and strong currents.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ011-012-020-240915-
Genesee-Wyoming-Cattaraugus-
508 AM EDT Mon Sep 23 2019

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ008-013-014-021-240915-
Lewis-Livingston-Ontario-Allegany-
508 AM EDT Mon Sep 23 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Isolated thunderstorms during the midday and afternoon could contain
strong gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>007-240915-
Wayne-Northern Cayuga-Oswego-Jefferson-
508 AM EDT Mon Sep 23 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Isolated thunderstorms during the midday and afternoon could contain
strong gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dangerous swimming conditions are possible on Tuesday due to
increasing waves and strong currents.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-240915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
508 AM EDT Mon Sep 23 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Sep 23, 2:00 PM EST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Buffalo NY
300 PM EDT Mon Sep 23 2019

NYZ006-231945-
Oswego-
300 PM EDT Mon Sep 23 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL OSWEGO COUNTY...

At 259 PM EDT, a strong thunderstorm was located over Battle Island
State Park, or near Fulton, moving east at 50 mph.

Winds in excess of 40 mph are possible with this storm, along with
brief heavy downpours and frequent lightning.

Locations impacted include...
Fulton, Pulaski, Central Square, Battle Island State Park, Hastings,
Scriba, Volney, Richland, Palermo, New Haven, Minetto, Mexico,
Williamstown, Parish, Altmar, Amboy Center, Pennellville and Granby
Center.

This includes Interstate 81 between exits 33 and 35.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4326 7650 4343 7656 4358 7604 4350 7585
      4331 7592
TIME...MOT...LOC 1859Z 253DEG 42KT 4337 7643

Hitchcock
Special weather statement, Sep 23, 4:48 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Buffalo NY
548 PM EDT Mon Sep 23 2019

NYZ001-002-010>012-085-232230-
Southern Erie-Wyoming-Orleans-Genesee-Niagara-Northern Erie-
548 PM EDT Mon Sep 23 2019

...A LINE OF THUNDERSTORMS WILL AFFECT NORTHWESTERN WYOMING...
ERIE...NIAGARA...WESTERN ORLEANS AND WESTERN GENESEE COUNTIES...

At 547 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles northeast of Fort Niagara State
Park to near downtown Buffalo. Movement was east at 40 mph.

Winds in excess of 30 mph are possible with these storms, along with
frequent lightning and brief, torrential downpours. The heavy rain
will result in ponding of water and minor flooding in poor drainage
areas.

Locations impacted include...
Buffalo, Cheektowaga, Niagara Falls, West Seneca, North Tonawanda,
Clarence, Lockport, Lackawanna, Kenmore, Depew, Amherst, Tonawanda,
Lancaster, Hamburg, East Aurora, Medina, Williamsville, Darien Lakes
State Park, Grand Island and Evans.

This includes Interstate 90 between exits 57A and 48A.

Torrential rainfall is also occurring with these storms, and may
cause localized minor flooding. Do not drive your vehicle through
flooded roadways.

LAT...LON 4276 7898 4280 7892 4284 7893 4291 7890
      4295 7892 4296 7896 4300 7902 4306 7900
      4308 7908 4311 7906 4312 7907 4315 7904
      4325 7906 4330 7909 4340 7864 4342 7828
      4261 7830 4266 7909 4272 7909
TIME...MOT...LOC 2147Z 271DEG 35KT 4334 7891 4285 7886

Hitchcock
Special weather statement, Sep 23, 5:31 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Buffalo NY
631 PM EDT Mon Sep 23 2019

NYZ001-002-010>012-232315-
Wyoming-Orleans-Genesee-Niagara-Northern Erie-
631 PM EDT Mon Sep 23 2019

...THUNDERSTORMS WILL AFFECT NORTHERN WYOMING...NORTHEASTERN
ERIE...SOUTHEASTERN NIAGARA...SOUTHERN ORLEANS AND GENESEE
COUNTIES...

At 630 PM EDT, a cluster of thunderstorms were located from the
northern suburbs of Buffalo eastward to Corfu, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm, along with
frequent lightning and brief, torrential downpours. The heavy rain
may result in ponding of water and minor flooding in poor drainage
areas.

Locations impacted include...
Cheektowaga, West Seneca, Clarence, Batavia, Depew, Amherst,
Lancaster, Albion, Williamsville, Pendleton, Marilla, Le Roy,
Pembroke, Bennington, Akron, Alden, Attica and Pavilion.

This includes Interstate 90 between exits 50 and 48.

Torrential rainfall is also occurring with this storm, and may cause
localized minor flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4283 7875 4311 7879 4326 7809 4305 7796
      4282 7803
TIME...MOT...LOC 2230Z 268DEG 31KT 4302 7853

Hitchcock

The radar

The Buffalo radar (KBUF), 55 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orleans

When
September 23, 6:05 PM EST
Where
Orleans County, 2.61 mi WSW of Manning
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.190, -78.150

Trees and wires were reported down on Culver Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857454.